Alert archive / Kansas / Flash Flood Warnings in 2007

Flash Flood Warning 26, NWS Kansas City, MO

June 29, 2007Johnson County, Kansas; Jackson County, Missouri

NWS Kansas City, MO issued this flash flood warning at Jun 29, 2007, 4:28 AM CDT for Johnson County, Kansas; Jackson County, Missouri. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2007, 4:28 AM CDT (09:28 UTC)
Expired
Jun 29, 2007, 10:30 AM CDT
In force
6 hr
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text
Flood severity
None

Counties Johnson County, KS, Jackson County, MO

The radar

The Pleasant Hill radar (KEAX), 33 km from the middle of the area, began a volume at 09:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 5:30 AM CDTFLASH FLOOD3 S Stanley, KSHIGH WATER BETWEEN STANLEY AND STILWELL AT 175TH STREET NEAR NULL AND MISSION ROAD.
Jun 29, 8:30 AM CDTFLASH FLOOD7 S Overland Park, KS175TH AND NALL ROAD CLOSED DUE TO FLOODING. HIGH WATER ALSO REPORTED ON OLD 56 HWY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 62 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.5 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2007-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2007-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1459 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
-107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KEAX 290932
FFWEAX
KSC091-MOC095-291530-
/X.NEW.KEAX.FF.W.0026.070629T0928Z-070629T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
428 AM CDT FRI JUN 29 2007

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JACKSON COUNTY IN WEST CENTRAL MISSOURI
  JOHNSON COUNTY IN EAST CENTRAL KANSAS

* UNTIL 1030 AM CDT

* AT 425 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  AREA OF VERY HEAVY RAINFALL ACROSS PORTIONS OF THE WARNED AREA. 
  RADAR ESTIMATES THAT ONE HALF TO ONE INCH OF RAIN HAS FALLEN 
  DURING THE PAST HOUR ACROSS PORTIONS OF THE OUTLOOK AREA. THE 
  HEAVIEST RAINFALL WAS REPORTED FROM STANLEY SOUTH TO STILWELL 
  NORTHEAST TO GRANDVIEW. THE HEAVY RAIN WILL CONTINUE TO SPREAD 
  SLOWLY NORTH WITH ADDITIONAL RAINFALL AMOUNTS OF ONE HALF TO ONE 
  AND ONE HALF INCHES POSSIBLE BY 8 AM. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...BLUE
  SPRINGS...BUCKNER...DE SOTO...EDGERTON...FAIRWAY...GARDNER...GRAIN
  VALLEY...GRANDVIEW...GREENWOOD...INDEPENDENCE...LAKE LOTAWANA...
  LAKE QUIVIRA...LEAWOOD...LEES SUMMIT AND LENEXA.


LAT...LON 3913 9412 3884 9413 3884 9460 3874 9461
      3873 9505 3897 9504 3898 9492 3903 9486
      3904 9462 3910 9457 3913 9452 3912 9444
      3915 9438 3922 9427

$$

DB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 4:03 AM CDT, 25 minutes earlier.

Area forecast discussion, Jun 29, 4:03 AM CDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
403 AM CDT FRI JUN 29 2007

.DISCUSSION...

EARLY THIS MORNING MODERATE TO OCCASIONALLY HEAVY RAIN CONTINUED IN
A LARGE SWATH EXTENDING FROM CENTRAL OKLAHOMA...THROUGH SOUTHEAST
KANSAS...INTO SOUTHERN AND CENTRAL MISSOURI.  THIS AREA OF
PRECIPITATION WAS FOUND TO THE NORTH OF A WEAK STATIONARY BOUNDARY
AT THE SURFACE SOUTH OF THE INTERSTATE 44 CORRIDOR. IN ADDITION...A
SHEAR AXIS PERSISTED FROM TEXAS INTO WESTERN MISSOURI. 850MB
PROFILER DATA INDICATED 20 TO 25 KT SOUTHERLY FLOW OVER THIS
BOUNDARY...WHICH WAS CONTRIBUTING TO THE DEVELOPMENT OF RAINFALL
ACROSS THE SOUTHERN THIRD OF THE FORECAST AREA. FOR NOW WILL NOT
CHANGE THE OUTLINE OF THE FLASH FLOOD WATCH AS MANY OF THESE
COUNTIES HAVE ONGOING FLOODING ISSUES OR FFG VALUES OF AN INCH OR
LESS. THE GREATEST THREAT FOR WIDESPREAD MODERATE TO HEAVY RAINFALL
LOOKS TO BE FROM EAST CENTRAL KANSAS TO LOCATIONS SOUTH OF THE
MISSOURI RIVER DURING THE NEXT SEVERAL HOURS. LOW-LEVEL CONVERGENCE
CONTINUES TO CAUSE ADDITIONAL DEVELOPMENT ACROSS NORTHCENTRAL
OKLAHOMA AND SOUTHEAST KANSAS WITH THE ACTIVITY STREAMING
NORTH/NORTHEASTWARD. DID NOT TRIM BACK THE END TIME OF THE WATCH DUE
TO UNCERTAINTIES REGARDING ADDITIONAL DEVELOPMENT THIS AFTERNOON.
HOWEVER...THE BETTER 850MB MOISTURE TRANSPORT SHIFTS TO THE WEST
DURING THE AFTERNOON...FOCUSING THE BEST FORCING ACROSS
NORTH-CENTRAL OKLAHOMA AND SOUTH-CENTRAL KANSAS...THIS PATTERN
SHOULD DECREASE COVERAGE OF WIDESPREAD SIGNIFICANT RAINFALL ACROSS
OUR AREA AS THE DAY WEARS ON. KEPT CHANCE POPS IN FOR TONIGHT ACROSS
THE SOUTHERN TWO-THIRDS OF THE FORECAST AREA WITH THE SHEAR AXIS
STILL NEARBY. HOWEVER...THE MORE SIGNIFICANT LOW-LEVEL JET AND
MOISTURE TRANSPORT WILL OCCUR WEST OF THE FORECAST AREA.
THEREFORE...IM NOT EXPECTING THE QPF TO BE TOO HEAVY. AS FOR
TEMPERATURES TODAY...IM EXPECTING CLOUD COVER AND PRECIPITATION TO
HOLD DOWN HIGHS IN MANY LOCATIONS. GOING WITH MID 70S ACROSS ALL BUT
FAR NORTHERN AREAS WHERE LESS CLOUD COVER WILL YIELD UPPER 70S TO
NEAR 80 DEGREES.

FOR SATURDAY KEPT CHANCE POPS IN FOR DIURNAL ACTIVITY ASSOCIATED
WITH THE PERSISTENT UPPER DISTURBANCE.  WITH TIME THIS FEATURE
DRIFTS WELL SOUTHWEST OF THE REGION...LIKELY BRINGING DRY CONDITIONS
THROUGH THE REMAINDER OF THE WEEKEND. QUITE A BIT OF CLOUD COVER
LOOKS TO LINGER ON SATURDAY...SO TWEAKED HIGHS DOWN A FEW
DEGREES...GENERALLY THE GRIDS WILL HAVE UPPER 70S TO LOWER 80S.

DIDNT MAKE MANY OTHER CHANGES TO THE GRIDS...THE BEGINNING OF NEXT
WEEK LOOKS DRY WITH A WARMING TREND.  WILL HAVE TO WATCH THE
APPROACH OF ANOTHER FRONTAL BOUNDARY DURING THE WEDNESDAY/THURSDAY
TIMEFRAME. LOW POPS IN THE GRIDS COVER THIS OK FOR NOW...POPS WILL
LIKELY BE TWEAKED UPWARDS SOME ONCE THE TIMING OF THE SYSTEM CAN BE
BETTER DETERMINED.

SAW

&&

.EAX WATCHES/WARNINGS/ADVISORIES...

MO...FLASH FLOOD WATCH UNTIL 7 PM FRIDAY FOR MOZ025-MOZ032-MOZ033-
     MOZ038-MOZ039-MOZ040-MOZ043-MOZ044-MOZ045-MOZ046-MOZ053-
     MOZ054.

KS...FLASH FLOOD WATCH UNTIL 7 PM FRIDAY FOR KSZ057-KSZ060.

WFO EAX
Hazardous weather outlook, Jun 28, 1:08 PM CDT, 15 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
108 PM CDT THU JUN 28 2007

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-291100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
108 PM CDT THU JUN 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LARGE SWATH OF HEAVY SHOWERS WITH ISOLATED THUNDERSTORMS WILL
CONTINUE OVER THE SOUTHERN PORTIONS OF THE OUTLOOK AREA THROUGH THIS
EVENING. A BRIEF LULL IN ACTIVITY WILL OCCUR THROUGH THE EARLY
MORNING HOURS...WITH ANOTHER ROUND OF SHOWERS AND ISOLATED STORMS
EXPECTED TO DEVELOP DURING THE PRE-DAWN HOURS. SINCE THE ONSET OF THE
RAIN...AT LEAST TWO INCHES OF RAIN HAS FALLEN GENERALLY ALONG AND
SOUTH OF A PAOLA KANSAS...TO LEXINGTON TO MACON MISSOURI LINE...WITH
POCKETS OF RAIN IN EXCESS OF 4 INCHES. ADDITIONAL RAINFALL OF UP TO ONE
INCH WILL BE COMMON GENERALLY ALONG AND SOUTH OF A PAOLA TO BOONVILLE
LINE THROUGH THIS EVENING. EXPECTED RAINFALL WILL COMBINE TO
AGGRAVATE AREA RIVERS ALREADY SWOLLEN BY PREVIOUS RAINFALL...LEADING
TO ADDITIONAL RIVER FLOODING AND ISOLATED FLASH FLOODING OF SMALLER
RIVERS AND STREAMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS WILL LINGER THROUGH
FRIDAY NIGHT PRODUCING ADDITIONAL FLOODING PROBLEMS DUE TO EXCESSIVE RAINFALL.
THE UPPER LEVEL SYSTEM RESPONSIBLE FOR THE RAIN MOVE SOUTH AND EAST
INTO THE ARKANSAS RIVER VALLEY BY SATURDAY AFTERNOON...BRINGING AN
END TO THE HEAVY RAINFALL THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...ALTHOUGH REPORTS OF VERY
HEAVY RAINFALL AND FLOODING WOULD BE APPRECIATED TODAY.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 3:15 AM CDTFlash Flood WarningEAXLinn6 hr
Jun 29, 6:46 AM CDTFlash Flood WarningEAXLafayette, Pettis, Saline6 hr

Nearby

Flash Flood Warnings in Kansas, 2007Flash Flood Warnings in Missouri, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.